prednisone side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined May 2009
Total Posts : 50
   Posted 2/15/2010 12:24 PM (GMT -6)   
I am on 40 mgs of prednisone right now and although it has helped my bleeding, it seems to have caused D and stomch cramping like labor pains none of which I had before starting the pred. I have been on pred before but don't remember it doing this. I have never had D associated with my Crohn's actually always had the opposite. I also just found out I have a UTI and am waiting for the dr to call in some antibiotics. does any of this sound weird or should the pred be making it better? I also take .8 gms of Lialda 100mg of 6mp 20gms of bentyl and the dr now wants to look into remicade. Thanks for any input!

artist guy
Veteran Member

Date Joined Jan 2010
Total Posts : 1373
   Posted 2/15/2010 12:32 PM (GMT -6)   
oh man, I'm so sorry for you, I've had cd since 1970, now is the first time since 1970 since pred. and imuran, I found pred. causes a little constipation, but ea. case is different, I sure hope it gets right for you.

I'm on only 15mg pred 50mg imuran x 3
artist guy

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 2/15/2010 12:38 PM (GMT -6)   
I don't think Pred would help with a UTI. I wonder though if the UTI is causing some of your problems. Hope the doc can get you feeling better soon. Hugs!
Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

Regular Member

Date Joined May 2009
Total Posts : 50
   Posted 2/15/2010 12:59 PM (GMT -6)   
I am taking pred for my crohn's and just recently discovered that I have a UTI, not taking anything for that yet. I just didn't have any D or stomach cramping before the pred so I was just wondering about that, cause the dr wanted to do another CT if I wasn't getting better. I hate CT prep almost as much as prep for a scope, they all make me sick

Regular Member

Date Joined Jan 2010
Total Posts : 221
   Posted 2/15/2010 8:48 PM (GMT -6)   
Oh, boy, we have different symptoms. I have D without treatment and on prednisone (started on 60mg, now on 45mg) I have constipation which I treat with fiber/stool softeners. Maybe add fiber to bulk up your stool?

UTI, never had one.

I have the moon face and after 6 weeks, I'm developing a buffalo hump. For the last few weeks and specifically the last few days, I've expereinced what I thougth were bad asthma symptoms with a little gastric reflux thrown in there. I didn't reealize they were connected! I went to the ER last night with severe chest pains and shortness of breath. I need to follow up iwth my reg doc but appears that my gastric relfux, a side effect of the prednisone, has also spills into the lungs and causes these symptoms.

So be on the alert.

Hopefully you can get the abdomenal pain under control. I found relief once I got my diet under control as I had to change my normal maintenence diet to my flare diet.

Hang in there ....
44-single mom diagnosed with Crohn's 2004 via pill camera    6MP kicked into remission (along with modified diet) so went off in 2006.
2009/2010 acute flare and hospitalization - now on Imuran. Currently taking 55 mg prednisone.
Current problem - protruding thrombosed hemorrhoids (external as well as internal).
Fibromyaglia; migraines; herniated disks C5,6 and arthritis in neck; asthma; scolisis in back/arthritis.

Regular Member

Date Joined Jan 2010
Total Posts : 222
   Posted 2/16/2010 3:28 AM (GMT -6)   
Champagne, I am like you at the moment, usually I have the D but since on steroids I have been getting quite a lot of constipation, but I still cant up my fibre or going on a normal diet otherwise I start running to the loo again.
I also have developed the moon face already and have the shortness of breath and the reflux.
I suppose thats one side effect of the steroids, but I think I'd rather have the shortness of breath that the symptoms of a flare up any day, although I know I am still flaring at the moment, still got the pains in my stomach but they are going gradually!
Hope you feel better soon x
Michelle 40 years old
Diagnosed with CD 2004 (undiagnosed correctly +- 3 years, wrongly diagnosed with IBS)
Bowel resection 2005
medication: pentasa 500mg , Co-codomol 500mg/32mg codeine
loperamide 2mg (prn - take as many as 10-20 a day)
calcium tablets, multivitamin tablets, Omega 3
Ferrous sulphate(anaemia)
levothyroxine (thyroid)
questran light (3 sachets/day), 3 monthly B12 Injections

Regular Member

Date Joined Feb 2009
Total Posts : 82
   Posted 2/16/2010 1:24 PM (GMT -6)   
champagnekindofgal: They probably suggested it at the ER, but are you taking any sort of acid reducer? I always take Pepcid or something like it whenever I am on prednisone (just make sure you take the acid reducer at least an hour before ther prednisone).

huntersmom: Prednisone lowers your body's ability to fight infections, so the UTI is not surprising. You should also watch out for other infections while you're on it (like upper respiratory infections). I'm sorry I don't have anything to add about your intestinal problems. Good luck and I hope you get to feeling better soon.
22 years old, Female.
Diagnosed with Crohn's Ileocolitis November 2008.
Currently taking Cimzia, 6MP, 7.5 mg prednisone.
Starting Remicade 02/22/10.

Regular Member

Date Joined Jan 2008
Total Posts : 37
   Posted 2/16/2010 10:49 PM (GMT -6)   
when i was on 60mg prednisone it stopped some of my symptoms worst but made me impossibly moody, bloated, extremely crampy and overall miserable.  when i tapered off and was done, i felt a lot better.  when i had my next flare, i asked to try a lower dose of pred. and did 20 mg, which was nearly as effective at stopping my symptoms without the extreme side effects of the higher dose.  still got a swollen face and bad acne, but it was nowhere near as bad.  i haven't been back on prednisone since starting back up on remicade 3 years ago, though, which is a big plus for me.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 4:23 AM (GMT -6)
There are a total of 2,712,180 posts in 299,065 threads.
View Active Threads

Who's Online
This forum has 153650 registered members. Please welcome our newest member, joanjoneil.
161 Guest(s), 3 Registered Member(s) are currently online.  Details
Butterflake, giberson, Globetrotter

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer